Washington, 2015Dust Devil in Washington, May 23, 2015
May 23, 2015 · NWS OTX · 1 event in 1 county or zone
A warmer than average Memorial Day weekend coupled with low pressure allowed for the formation of an unusual amount of dust devils.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warmer than average Memorial Day weekend coupled with low pressure allowed for the formation of an unusual amount of dust devils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 1:26 PM PST, 1 hour 49 minutes earlier.
Area forecast discussion, May 23, 1:26 PM PST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
226 PM PDT SAT MAY 23 2015
.SYNOPSIS...
The Memorial Day Weekend is expected to be warmer than average,
with afternoon temperatures in the 70s and 80s. Look for scattered
showers and thunderstorms this weekend into next week. Some
thunderstorms will be capable of producing heavy downpours and
frequent lightning.
&&
.DISCUSSION...
Tonight and Sunday: Our next round of pcpn, diurnally driven, has
began to produce a few lightning strikes in the high Cascades near
the BC border as well as over the Camas Prairie region of Idaho. A
decent amnt of sun has contributed to higher SBCAPE this
afternoon. Though there will be a short- wave trough (currently
upstream near the BC coast) that will move south across the region
by Sunday, it looks like it won't have a significant contribution
synoptically for the thunder threat in the Cascades tonight. This
will be an important issue this evening and Sunday given the
recent burn scar potential for debris flow. As of now, we don't
anticipate an issues. We also left thunder in the fcst for SE WA
and the Cntrl Idaho Panhandle tonight and Sunday as the wave
approaches and the sfc remains uncapped. There's sufficient
convective inhibition, or even lack of CAPE altogether, across NE
Wa and the N Idaho Panhandle that thunder does not look like a
significant threat. The areal coverage of thunder will be greater
Sunday versus today, and gap winds near the Cascades may become
gusty Sunday evening. bz
Sunday night through Tuesday: The Inland NW remains unsettled
with some threat of showers and thunderstorms each day. Early this
period (Sunday night into Monday) low pressure initially centered
near southwest BC sags south across northwest Okanogan county
toward the Kittitas Valley/lee of the Cascades. This places much
of central and eastern WA and north ID in the favorable lift on
the northeast side of the low. First between Sunday night and
Monday morning the SBCAPE wanes with the loss of heating. Yet some
elevated instability (High Level Total Totals and pockets of
elevated CAPE) migrates over the northern mountains and upper
Columbia Basin. Tack on decent moisture (PWATs around 125 to 150%
of normal) there will be a good threat for showers and even some
thunder through this period. The highest threat will be across
eastern Okanogan county through the northern ID Panhandle, but
chances will also spread across the Columbia Basin through the
central Panhandle. Slight or lower chances will be found
elsewhere.
By Monday afternoon the SBCAPE expands again and the threat of
more scattered to numerous showers/t-storms expands. Models still
place some of the higher precipitation amounts in and around the
northern WA and ID Panhandle mountains and secondarily along the
highway 2 corridor and near the Camas Prairie. For the lower
Columbia Basin into the Palouse, however, models show a dry slot
wrapping in. This should keep the threat of showers lower.
Monday night into Tuesday the center of the low swings toward
toward the WA/ID border. Similar to the trend of the 24 hours
prior, SBCAPE wanes at night but a fair amount of elevated
instability continues within the core of the low, before being
revitalized in the afternoon heating. So look for a decrease, but
not end, in the shower/t-storm coverage at night and an expansion
again through Tuesday afternoon.
In the midst of this low, shear and overall storm motion will be
light, especially away from the Cascades. Thus there will be the
potential for some slow-moving shower/t-storms and locally heavy
downpours. We will have to monitor the situation for localized
flooding concerns. A few storms may also produce some hail.
Temperatures in general are expected to cool under the low, with
highs closer to seasonal norms or a degree or two above.
Tuesday night through Saturday: models are in some agreement in
tracking the low slowly east while another trough approaches the
coast late week. This, plus minor impulses riding in on the
developing north to westerly flow behind the first low, will work
with continued afternoon instability to keep the cycle of shower
and thunderstorm chances alive. This means an increasing chance
for isolated to scattered activity each afternoon, then waning for
the night hours. On a whole, the best chances will retreat to the
mountains from day-to-day until Saturday. By then that next trough
may revitalize the shower/t-storm threat region-wide again.
Temperatures are also projected to undergo a relative warming
trend with the low moving east. /J. Cote'
&&
.AVIATION...
18Z TAFS: The most immediate concern is the canopy of MVFR
stratus from KLWS north to KPUW...and just south of the Spokane
county line. This SW upslope stratus is visually transitioning to
more of a convective appearance on satellite, and in the process
of eroding on its periphery. Given the amnt of heating we expect
today, we don't anticipate these MVFR ceilings to linger much
longer past 20-21z. The next issue will be the areal coverage of
any showers or thunder late afternoon into early evening. The best
chance will be in the Lewiston region, which includes the Nrn Blue
mtns and the Camas Prairie of Idaho. The isolated thunder will
dissipate by 03z.bz
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 79 55 71 51 72 / 10 10 30 50 50 50
Coeur d'Alene 51 80 53 70 49 71 / 10 10 30 60 50 60
Pullman 46 74 49 70 45 70 / 20 10 10 30 20 40
Lewiston 53 81 56 77 52 77 / 30 10 20 20 20 30
Colville 51 83 52 72 50 74 / 10 20 50 70 60 60
Sandpoint 47 79 51 70 48 70 / 0 10 30 60 50 60
Kellogg 48 78 50 71 47 71 / 10 10 20 60 40 70
Moses Lake 53 83 55 79 54 79 / 10 20 20 20 20 30
Wenatchee 57 82 58 78 57 78 / 20 20 20 20 20 30
Omak 51 83 52 76 51 77 / 20 40 40 50 40 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 23, 5:18 AM PST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
618 AM PDT SAT MAY 23 2015
IDZ001>004-026-027-WAZ031>037-041-043-044-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
618 AM PDT SAT MAY 23 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Low pressure will drop into the region Sunday afternoon and linger
over the region into at least the early part of next week. This
weather system will result in afternoon and evening thunderstorms
across much of the region. Thunderstorms will be slow moving and
will likely contain heavy downpours. Heavy rain will increase the
risk for flash flooding or debris flows, especially for areas in
steep terrain.
WAZ038-042-241330-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
618 AM PDT SAT MAY 23 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Low pressure will drop into the region Sunday afternoon and linger
over the region into at least the early part of next week. This
weather system will result in afternoon and evening thunderstorms
across much of the region. Thunderstorms will be slow moving and
will likely contain heavy downpours. Heavy rain will increase the
risk for flash flooding or debris flows, especially in and around
recent burn scars or in steep terrain.
Dust Devil, Spokane
- When
- May 23, 3:15 PM PST to 3:30 PM PST
- Where
- Spokane County, 1.59 mi W of Glenrose
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 47.632, -117.364
Broadcast Media relayed a report of roof damage to the senior center on the South Hill of Spokane, WA.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 201514 deaths · $220 million · EF1 · 50 events
- Tornadoes and Flash Flooding in Texas, May 23 to 28, 20156 deaths · 9 injured · $38 million · EF2 · 111 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 20154 deaths · $105,000 · EF0 · 70 events
- Rip Currents in Florida, May 23 to 25, 20154 deaths · 7 injured · 4 events
- Tornadoes and Flash Flooding in Oklahoma, May 23 to 24, 2015$4.2 million · EF1 · 81 events
- Rip Current in Florida, May 23, 20151 death · 1 event
- Rip Current in South Carolina, May 23, 20151 death · 1 event
- Tornado and Flash Flooding in Texas, May 23 to 24, 2015$995,000 · EF1 · 10 events
- Flash Flood and Flood in Colorado, May 23 to 24, 2015$185,000 · 2 events
- Flash Flood and Damaging Winds in Texas, May 23, 2015$70,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, May 23 to 27, 2015$14,000 · 50 kt wind · 9 events
- Lightning Strike in Florida, May 23, 2015$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568628.